Log in
Anxiety and Depression Support
23,760 members22,204 posts

Recently stopped Meds

Hi All- I’m New here. But I need some help.

I’ve taken anxiety medicine in and off for the last three years. I really started taking it on schedule for about the last year. I thought I was doing well because I was more agreeable, didn’t worry so much or internally feel just terrible. I thought my dosage was on point and I was proud of myself for getting in the routine.

My fiancé had a different idea about it though. From his perspective I became more of a zombie. I was tired all the time, had little energy or motivation, sex drive lowered... basically my personality diminished a little.

I’ve been off the meds for about three weeks consistently now. While some things have improved- my energy level, need for less sleep, sex drive is up... but my moods are all over the place. I’ve gotten frustrated so much easier. I’ve been more ‘snippy’ with him. My mood can change in a split second based on something stupid. Then after that happens I spend the rest of the day dwelling on it.

Has anyone else experienced this? I’m just trying to decide if I can’t live medicine free, if i just need to give it more time, or if I just need to suck it up- lol.

Any input is GREATLY appreciated!

13 Replies
oldestnewest

I know what you mean about personality diminishing on meds. I guess you need to weigh the pros and cons and be honest about which makes you feel better. Very best to you!!

2 likes
Reply

Thank you friend! I’m in the process of doing that now. When the highs are high- I love it. But when the lows get low- I immediately want the neutral feeling Lexapro gave me back. I guess I need to toughen up. Lol.

Thank you again!

Reply

I miss the highs too although for me I made bad desicions and the lows yes they push us to want the neutral feelings. Wishing you the very best. I think you are already tough.

Reply

I tried to get off my meds in the summer and my anxiety returned so I was having hot flashes and heart racing and ears ringing. I just couldn't handle all the bad symptoms. I guess once your brain gets used to the meds, there's no stopping them... I'm on Effexor, some of them are harder to quit than others. And most men I know are against taking meds. That's why a lot of them are having even bigger problems - drugs, alcohol, mass shootings, suicide. If they would only take their meds...

1 like
Reply

Bless your heart! I’m so sorry to hear what happened to you. I think I’m one of the lucky ones that had moderate anxiety that turns more to depression. I cannot imagine what you’ve been through. But I will definitely be thinking and whispering a little prayer for you! I so appreciate your feedback!

Ps. I agree. Men not seeking proper help is part of the problem in our country today! There is NO shame in getting the assistance you need to live happy and healthy!

2 likes
Reply

Hi summernichole22, I feel similar with your exprience. Anxiety meds. are very addictive. Your experiencing all those side effects because the meds changes our neurotransmitters in our brain. The meds gives instant calming effect (gaba). When taking meds long term our brain stop making natural gaba. It slows down everything, our brain function, to digestive systems, nerves, moods, etc. everything changes. When you stop taking it some of the symptoms went away which is great. But our body will need to heal from the meds which takes longer. Your body is withdrawling. It's not easy but we have to do it to be drug free. We can get better again. Good luck....

2 likes
Reply

Makana_808, very wise advice. When I came off my benzo medication, it was done cautiously and over a long period of time because of the length of time I was left on it. After weaning off completely, it still took some time for my brain to heal and start manufacturing on it's own again. Medication has it's place with mental issues but once they are addressed, it is possible to live medication free. Thanks for sharing that info.

1 like
Reply

Agora1 - did you seek counseling after coming off your meds?

1 like
Reply

SummerNicole22, Before, during and after. Support is important x

Reply

Thank you for this message! It is encouraging. I will say I didn’t realize it slowed down the digestive system. I wonder if that why I developed stomach issues and had weight gain over the last 1.5 years. Hmmm

Reply

I know lowered sex drive is one of the big symptoms of SSRIs though it’s never made much of a difference for me.

I think the mood swings you’re experiencing are probably temporary and will get better. I recently tried getting off of Paxil and I had irritable mood swings at about the 1.5 week to 2 week mark. Those got better shortly after, but then my anxiety went through the roof. Hope you have better luck!

2 likes
Reply

Thank you all so much for your messages. My fiancé just doesn’t ‘get’ it. No matter how hard he tries. Sometimes I just feel like maybe I’m crazy and making all this up... and I just need to ‘suck it up.’

I’m definitely one of the fortunate ones though as my anxiety is moderate and I can still fully function. My anxiety just internally turns to depression. Still moderate enough to push through and ‘fake’ a normal life.

Has anyone sought counseling without medication? Wondering if that might help...

Ps. I’ve been taking 10-15mg of Lexapro for that 1.5 years.

Reply

I've been on meds and been on and off with them. I had withdrawal symptoms and my anxiety got worse. Talk to your Doctor,maybe He'll put you on something else. Did you go cold turkey?

Reply

You may also like...